Why is it always so hard?

Damn it all, I’m having a bad day. I know everyone has them and I’m not expecting sympathy more just after a place to rant. I nearly threw my phone full pelt at the wall before it thankfully clicked in that my phone may not appreciate making high speed contact with something quite as strong and unmoving as the wall. I need to get out and do something but I don’t know what, just release all this stress somewhere.

So, despite having occy health clearance, they’ve sent me a letter inviting me to attend an appointment with no explanation of why. This is stressful. I know I have the clearance but I want to have as little to do with them as possible. The more they know, the more damage they can cause. I know I could phone them and see what’s going on but I HATE making phone calls. Besides, if I speak to them they might tell me they’re taking my clearance away…

I’m also coming to a rather unfortunate conclusion about my meds. I like them, they make me happy and as long as I remember to take them we’ve been getting on together just fine. The only thing is that I’ve been noticing recently that I bruise rather more easily than I should and cuts and grazes take an unnaturally long time to heal. Taking up rock climbing should not leave me looking like a victim of a particularly severe case of domestic violence. Now I initially assumed I was just clumsy but my legs are quite literally black and blue all over. My housemate (who has infinitely more common sense than me) asked if it could be a side effect and it turns out that a rare side effect of venlafaxine is poor blood clotting.

Warning: pseudo science mumbo-jumbo follows!

Now, being the unbearable geek that I am, the explanations google was given me weren’t enough so I used and abused my student nurse journal access to read the scientific papers behind the hype. It turns out platelets use serotonin to help with blood clotting but can’t make their own so they need to take it up from the blood stream. Now, one of the effects of venlafaxine is it prevents the uptake of serotonin in the brain. While it initially seems this would be a good thing for the platelets, in a few cases it seems the serotonin receptors on the platelets are sufficiently similar to the ones in the brain that the platelets can’t take up enough serotonin either and blood clotting becomes poor. Now, the papers do emphasise that this alone wouldn’t explain all the symptoms they studied but it is concerning.

Basically, I may have fucked up my blood clotting and the only way to sort it out would probably be to come off my meds. This is all conjecture at the moment, I could just be really accident prone! The thing is I don’t currently have a GP in Cambridge and it will take me a while for me to build up a level of trust with a new one. Plus, I don’t want to come across as an over-paranoid nutter seeing problems where there aren’t any. So, at the moment I’m not taking any action on that one either and hoping that I don’t get stabbed any time soon.

But to be honest, it’s neither of the above that have set me off today (although they may have contributed to me being less forgiving than I usually aim for). Despite studying adult nursing at uni, all branches do the same course in first year which means that the first module is the one on mental health. Fun, fun, fun for all the family… Although, I may have an unfair advantage for our first assignment, 3000 words on “What is Mental Health?”. Do you think I can use myself as the case study 😉

Anywho today we were looking at a scenario that was a tad close to home and the biased, ignorant views of the others in my group really offended me. The way they leapt to assumptions and made judgements based on a few words was painful. Put it this way, if they were running occy health, I’d never have been given clearance and would probably have been locked up or possibly shot for good measure. I tried to argue with them but as I obviously wasn’t too keen on the whole self-disclosure thing given their views, I think I just came across as contrary and deliberately awkward. And yet, these people are in the majority, this is what I’m putting myself into. Is this really what I want? Is it possible to be a good nurse without getting on with a lot of others? Can I rise above all this?

Oh, and my car is due its MOT and I don’t want to act on it because then I’ll have to phone a garage and they’ll almost certainly laugh at me and then try and rip me off as I know less than nothing about cars. And it might fail and then I’d be car-less which would suck.

I don’t want to have borderline personality disorder today. I’d be quite happy being an ignorant fuckwit like most the rest of them. Then none of this would matter.

Advertisements

8 Responses to Why is it always so hard?

  1. nickopotamus says:

    You’ve always bruised easily. As long as I’ve known you at least, and that was pre meds. So don’t worry.

    The bigots will (hopefully) disappear – I get the feeling the point of that type of course is to make people realise (eventually) that they’re being dicks, and eventually sort it out.

    And your car’s a Nissan. They don’t fail MOTs*

    * YMMV

  2. Alison says:

    3000 words on ‘What is Mental Health’ sounds a doddle… I pointed out today and last week that the Sociology assignment we had been given was really not preparing people for essay writing in university as the tutor wanted no more than 1500 words + 10% over was allowed and people were struggling to write 1000, I did 2700 and I struggling to cut it down to 2300 and that was with no waffle in it whatsoever, I emailed mine and if he dares comments on it being too much I’ll flip since I know it’s a bloody good essay and despite trying I couldn’t get it any less not with all the content he asked for it in! I dare even think what others have missed out if they couldn’t get 1500 words let alone 1000!

    As for OH calling you back, they should have at least hinting in the letter, it might be something trivial but how dare they leave you wondering! I hope you find out soon!

  3. Bob says:

    Bless you, Ana. Stay on the meds if they make you feel good! Bleeds can be stopped, but it’s much more difficult to fix the psyche.

    As for OH, have faith in yourself. You know you’re ready for this, so show them you’re ready!

  4. Try not to worry too much about OH (easier said than done I know) – you have your clearance.

    And yes, arrogant dicks in healthcare – who’d have thought… But Nick’s right in that the idea is that they eventually figure this out for themselves.

    Glad you didn’t smash your phone, and hope you feel better soon.

    Take care,
    Differently

  5. nurseconverse says:

    I’ve experienced the judgemental attitudes as well. My friend in 2nd year (Adult) says it’s alwful. I.e. “This is John, he’s a self harmer” (rather than: he self harms)And then laughing about the “mentals” when out of earshot of the patient. FFS! And this is to my friend who has VERY obvious scars on his arms.
    I hate OH! I had to tell them it was all just a “silly phase” so I could get onto the course!

    RE Bruising, could be anaemia perhaps? Though that is very interesting what you read about blood clotting. Maybe you could try a different drug?
    xx

  6. Jordan says:

    One would hope that somewhere you have the conceit that you will be a _better_ nurse than others. I certainly didn’t apply to do medicine with the aim of being mediocre!

    You are bound to come across people who Just Don’t Get It (for various “It”s – not just this one). When I do, I’m reminded of the prayer “God grant me the serenity to accept the things I cannot change, the courage to change the things I can, and the wisdom to know the difference”.

  7. aims says:

    You will be the better nurse for what you are going through and I would rather have a nurse like you who actually knows and who actually cares – than the fuckwits you are studying with.

    Hate the letter myself – hate having to make those stressful phone calls too. Just take a deep breath and think – I’m better than they think I am – and pick up the phone.

    Need something to do? You know what I’m going to say. Pick up some beads and make something special. That will distract you. What I do that really helps me is listen to an audio book while I’m doing stuff that lets my mind wander. It can’t while I’m listening.

    And about the bleeding. Hmmm…. I’d be looking into it. If you have a rare side effect you might be having other reactions to the drug that are not good. Not to worry you here my friend. How about asking a pharmacist? They often know far more about drugs than any doctor.

    Keep your chin up girl. You’re doing great!

  8. Su says:

    I just stumbled in on here and there’s a lot I’d like to talk to you about. But for now, I’d suggest signing up with Newnham Walk Surgery and seeing Dr Fiona Cornish. She saw me through my (very) eventful time at Cambridge with a lot of issues and can’t recommend her highly enough. She was amazing at being sensitive and actually listening to everything I said about things, and went above and beyond her call of duty in my opinion. Don’t know if you’re in Cam or York now, but the advice is there nonetheless 🙂

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s

%d bloggers like this: